Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Biliruban
Jan 1, 2006

I was on Sustiva and Combivir for 3 years as my first set of meds. I was recently moved off them due to the psych effects the Sustiva was causing. With that combination my biliruban was normal. I'm now on Reyataz, Truvada and Norvir...and my biliruban is up to 3.3 and this occurred 3 weeks into this combination. My Doc did a break down of the biliruban and my Direct was normal .03 but the indirect was 3.00. He said that if it was the meds causing the issue the direct would be elevated not the indirect. Is this correct? If so what else would cause this when it wasn't an issue before? I'm 42 and other than HIV am healthy. Concerned!!

Note: Since I have been off Sustiva and Combivir...now for 5 weeks; I have regained my energy and the psych effects have gone away.

Response from Dr. Henry

Atazanavir is associated with an increase in the indirect bilirubin levels (somewhat similar to what is seen in Gilbert's syndrome). There generally is no actual harm to the liver. In perhaps 3-5% of cases the bilirubin level is high enough that the patient and doc decide to switch off the atazanavir (due mostly to cosmetic reasons). When ritonavir is used to boost atazanavir levels the bilirubin levels are often higher than with unboosted atazanavir (ritonavir boosting recommended when using tenofovir which is inthe Truvada you are on). To date there has been little to suggest that there is an actual clinical problem with the modest increases in bilirubin seen with atazanavir but observational studies are ongoing to monitor the long term safety of chronic bilirubin increases due to atazanavir. KH



Previous
lipatropphy , cholecystectomy helpful?
Next
cannot finish PEP!!! too much nervous pain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement